Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 3, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Mar 30, 2020, 4:10 PM CDT for 4 counties in Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2020, 4:10 PM CDT (21:10 UTC)
- Expired
- Mar 30, 2020, 5:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 4:20 PM CDT | HAIL 0.7 | Johnson City, KS | |
| Mar 30, 4:24 PM CDT | HAIL 0.25 | 11 Ssw Big Bow, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2237 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
853
WUUS53 KDDC 302110
SVRDDC
KSC067-129-187-189-302215-
/O.NEW.KDDC.SV.W.0003.200330T2110Z-200330T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
410 PM CDT Mon Mar 30 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Morton County in southwestern Kansas...
Western Grant County in southwestern Kansas...
Eastern Stanton County in southwestern Kansas...
Northwestern Stevens County in southwestern Kansas...
* Until 515 PM CDT.
* At 410 PM CDT, a severe thunderstorm was located near Johnson City,
moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ulysses, Johnson City and Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3735 10181 3764 10185 3773 10144 3767 10125
3733 10128
TIME...MOT...LOC 2110Z 248DEG 8KT 3761 10168
HAIL...1.00IN
WIND...60MPH
$$
FINCH1 follow-up statement
480
WWUS53 KDDC 302121
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
421 PM CDT Mon Mar 30 2020
KSC067-129-187-189-302215-
/O.CON.KDDC.SV.W.0003.000000T0000Z-200330T2215Z/
Morton KS-Grant KS-Stanton KS-Stevens KS-
421 PM CDT Mon Mar 30 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN MORTON...WESTERN GRANT...EASTERN STANTON AND
NORTHWESTERN STEVENS COUNTIES...
At 421 PM CDT, a severe thunderstorm was located 7 miles southwest of
Big Bow, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ulysses, Johnson City and Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3735 10169 3762 10180 3773 10144 3767 10125
3733 10128
TIME...MOT...LOC 2121Z 253DEG 14KT 3748 10163
HAIL...1.00IN
WIND...60MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:09 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Mar 30, 2:09 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Dodge City KS 209 PM CDT Mon Mar 30 2020 ...Updated Short Term and Long Term Discussion... .SHORT TERM...(This evening through Tuesday) Issued at 153 PM CDT Mon Mar 30 2020 Mid level instability will be improving through early this evening as a -23C 500mb upper level trough crosses southwest Kansas. Occasional thunderstorms still look on track for all of western Kansas this evening based on the forecast instability, lift, and moisture in the 5000 to 9000ft AGL ahead of this upper level trough. Precipitable water values of 0.8" or greater supports the potential for periods of heavy rainfall with any of the stronger storms. At this time it appears that the better instability and 0-6km shear will exist west/southwest of Dodge City late today. Also in this region the steering flow is forecast to be more parallel to the surface boundary near the Colorado border so any storm that develops should line out fairly quickly. Hail up up to 1.5" not completely out of the question for a few hours early in the the event but then strong winds and 1" hail will become the main hazard as the developing line of thunderstorms roll southeast across far southwest Kansas early this evening along the 0-1km theta-e ridge axis. Will also need to monitor the potential for an isolate tornado late today along this line, especially near the Oklahoma border. Thunderstorms across southwest Kansas will taper off from west to east after 03z Tuesday as the cold upper level trough moves east into central Kansas. An area of high pressure at the surface will build across western Kansas on Tuesday as skies clear from west to east. Some cooler air is expected to settle into central and portions of western Kansas but as a westerly downslope flow begins to develop during the day this will offset any cooling than is expected across far western Kansas. Highs Tuesday afternoon west of highway 283 will be in the mid to upper 60s while near 60 degrees are more likely for highs further east. .LONG TERM...(Tuesday night through Monday) Issued at 153 PM CDT Mon Mar 30 2020 Warmer temperatures will be returning to southwest Kansas mid week as an upper level ridge crosses the Central Plains. Based on the 24hr warming trend from the 850mb temperatures from 00z to 00z each day it appears that temperatures should easily rebound back into the 70s mid week. Could even see a few 80 degree temperatures in extreme southwest Kansas and along the Oklahoma border on Wednesday. A cold front will drop south across the Northern Plains mid week and based on the GFS and ECMWF this frontal boundary will cross southwest Kansas early Thursday. This will not only bring a brief cool down late week but will also produce a slight chance for precipitation. Gusty winds developing mid week ahead of the approaching cold front will result in increasing fire weather conditions given the warm and dry conditions across southwest Kansas. After the late week cool down a warming trend still appears likely over the weekend. Highs currently are expected to rebound from the 50s on Friday to the 60s/lower 70s Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1218 PM CDT Mon Mar 30 2020 Thunderstorms will increase in areal coverage late today and early this evening as mid level instability, moisture and lift ahead of an approaching -23c 500mb trough improves across western Kansas. VFR ceilings in the 4000 to 9000 ft AGL at 17z Monday will lower into the 1500 to 3000ft level between 00z and 03z Tuesday as these thunderstorms increase across the area. Thunderstorms will taper off from northwest to east between 03z and 06z Tuesday and as these storms taper off an area of IFR ceilings can be expected to develop. These IFR conditions will linger across southwest Kansas through 15z Tuesday. Gusty southeast winds today at 15 to 20 knots will shift to the north northeast between 03z and 06z Tuesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 40 63 43 / 80 70 0 0 GCK 61 38 65 41 / 50 60 0 0 EHA 67 40 70 44 / 80 60 0 0 LBL 63 41 66 43 / 50 60 0 0 HYS 67 40 63 42 / 40 80 0 0 P28 65 43 62 43 / 90 90 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, Mar 30, 5:00 AM CDT, 11 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 500 AM CDT Mon Mar 30 2020 KSZ030-031-043>046-061>066-074>081-084>090-311000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 500 AM CDT Mon Mar 30 2020 /400 AM MDT Mon Mar 30 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible over far southwest Kansas later this afternoon and early evening. The most signifiant severe weather threat will be hail up to quarter to ping pong ball size. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed along and south of a Johnson to Meade line later this afternoon. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Mar 30, 3:17 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Dodge City KS 317 PM CDT Mon Mar 30 2020 KSZ074-084-302100- Stanton KS-Morton KS- 317 PM CDT Mon Mar 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND SOUTHWESTERN STANTON COUNTIES UNTIL 400 PM CDT... At 316 PM CDT, Doppler radar was tracking a strong thunderstorm near Stonington, or 8 miles southwest of The Saunders Elevator, moving northeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... The Saunders Elevator. LAT...LON 3755 10204 3760 10196 3729 10176 3726 10204 TIME...MOT...LOC 2016Z 241DEG 17KT 3737 10213 FINCH
Special weather statement, Mar 30, 3:28 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
328 PM CDT Mon Mar 30 2020
KSZ043-302130-
Scott KS-
328 PM CDT Mon Mar 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL
430 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Modoc, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Scott City, Scott State Lake and Modoc.
LAT...LON 3870 10069 3867 10069 3835 10096 3843 10113
3867 10113 3870 10112
TIME...MOT...LOC 2028Z 211DEG 18KT 3852 10104
FINCHSpecial weather statement, Mar 30, 4:01 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Dodge City KS 401 PM CDT Mon Mar 30 2020 KSZ061-062-074-075-302200- Stanton KS-Kearny KS-Hamilton KS-Grant KS- 401 PM CDT Mon Mar 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON... SOUTHWESTERN KEARNY...NORTHWESTERN GRANT AND EASTERN STANTON COUNTIES UNTIL 500 PM CDT/400 PM MDT/... At 401 PM CDT/301 PM MDT/, Doppler radar was tracking a strong thunderstorm near Johnson City, moving northeast at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Johnson City and Big Bow. LAT...LON 3743 10170 3765 10180 3789 10155 3767 10131 TIME...MOT...LOC 2101Z 245DEG 5KT 3761 10168 FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:17 PM CDT | Special Weather Statement | DDC | Stanton | 43 min |
| Mar 30, 3:28 PM CDT | Special Weather Statement | DDC | Scott | 62 min |
| Mar 30, 4:01 PM CDT | Special Weather Statement | DDC | Stanton | 59 min |
| Mar 30, 4:31 PM CDT | Special Weather Statement | DDC | Stevens | 44 min |
| Mar 30, 4:34 PM CDT | Tornado Warning | DDC | Grant, Stanton | 41 min |
| Mar 30, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stevens | 42 min |
| Mar 30, 4:48 PM CDT | Tornado Warning | DDC | Grant, Stanton | 16 min |
| Mar 30, 5:02 PM CDT | Tornado Warning | DDC | Stevens | 24 min |
| Mar 30, 5:10 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stevens | 65 min |
| Mar 30, 5:20 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 23 min |
| Mar 30, 5:30 PM CDT | Special Weather Statement | DDC | Stevens | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.